Phototoxic eruptions due to doxycycline—a dose-related phenomenon

Authors


Dr Alison M. Layton, Department of Dermatology, The General Infirmary at Leeds, Great George Street, Leeds LS1 3EX, UK.

Summary

The tetracycline group of antibiotics still remains the most successful oral treatment for acne. They are relatively free from side-effects apart from the occasional gastrointestinal upset or vaginal candidosis. Rarer side-effects include drug rashes,1 pigmentation with minocycline2 and a light-sensitive eruption with doxycycline.3,4 The incidence of light-sensitive rashes with doxycycline at a dose of 100 mg daily, is in the order of 3%.5 Acne does not always respond to conventional regimens of antibiotics and higher dosages may be required.6 We report a highly significant incidence of light-sensitive eruptions in patients receiving doxycycline at a daily dose of 150 mg or above.

Ancillary